Wisconsin, 2014

Damaging Wind in Wisconsin, May 11, 2014

May 11, 2014 · NWS ARX · 1 event in 1 county or zone

A line of thunderstorms developed ahead of a northward advancing warm front during the afternoon of May 11th. Some of these storms produced winds strong enough to blow down a farm building near Potosi (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms developed ahead of a northward advancing warm front during the afternoon of May 11th. Some of these storms produced winds strong enough to blow down a farm building near Potosi (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 11, 11:27 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 11, 11:27 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1227 PM CDT SUN MAY 11 2014

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 245 AM CDT SUN MAY 11 2014

AXIS OF THE WEST COAST LONG WAVE TROUGH WILL SLIDE OVER THE PLAIN
STATES ON MON...SLOWLY EASING ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY ON WED. BITS OF UPPER LEVEL ENERGY WILL SPIN OUT OF THE
TROUGH...WITH THESE SHORTWAVES TAKING AIM ON THE REGION TODAY AND
MONDAY.

AT THE SFC...A WARM FRONT CURRENTLY WAS RUNNING FROM KS EASTWARD
THROUGH THE MID MISSISSIPPI RIVER VALLEY. THIS IS SLATED TO LIFT
NORTHWARD THROUGH THE DAY TODAY AS A SFC LOW TRACKS INTO IA BY 06Z
TONIGHT. STRONG LOW LEVEL MOISTURE TRANSPORT POINTS INTO AND ACROSS
THE WARM FRONT...DRIVEN BY A 40-50 KT 850 MB JET...AND NOSES INTO
NORTHEAST IA/SOUTHWEST WI BY 06Z. THIS RIBBON OF MOISTURE HOLDS
AHEAD OF A COLD FRONT THROUGH MONDAY...ALTHOUGH NOT NEARLY AS STRONG
AS WHAT IS EXPECTED FOR TONIGHT.

INSTABILITY CLIMBS THROUGH THE DAY...WITH 1000-2000 J/KG OF MUCAPE
STILL EXPECTED FOR MUCH OF THE LOCAL FORECAST AREA BY TONIGHT. IT
STAYS FAIRLY UNSTABLE THROUGH MONDAY...STILL AHEAD OF THE COLD FRONT
WITH THE WARM FRONT EXPECTED TO BE NORTH...SBCAPES AROUND 1500 J/KG.
A LOOK AT THE BUFKIT SOUNDINGS SHOWS THAT MUCH OF THAT CAPE IS OF
THE SKINNY VARIETY TONIGHT...MEANING THAT VIGOROUS UPDRAFTS/RAPID
DEVELOPMENT ARE NOT SUPPORTED BY THE INSTABILITY.

0-6 KM SHEAR RAMPS UP TO 40-50 KTS BY THIS EVENING...BUT A LOT OF
THAT IN THE 0-3 KM LAYER...AROUND 40 KTS OR SO. GOOD TURNING IN THE
LOWEST 1 KM PER BUFKIT HODOGRAPH...AND 0-1 KM SHEAR RANGES FROM 20-30
KTS DURING THE NIGHT.

SEVERE THREAT HAS CONTINUED TO INCREASE OVER THE PAST COUPLE
DAYS...AND 00Z MODELS ARE NO DIFFERENT. THE STRONG LOW LEVEL
JET/MOISTURE TRANSPORT WILL BE A SIGNIFICANT FACTOR...ALONG WITH THE
POSITIONING OF THE WARM FRONT. WHILE THE INSTABILITY IS NOT OVERLY
FAVORABLE...ADD IN THE VERY GOOD SHEAR AND STORM DEVELOPMENT IS
SUPPORTED. LARGE HAIL AND DAMAGING WINDS ARE THREATS...WINDS
ESPECIALLY IF THERE IS NO NEAR SFC STABLE LAYER. THE LOW LEVEL
CURVATURE/SHEAR ALSO BRINGS A TORNADO THREAT...ESPECIALLY AROUND THE
WARM FRONT WHICH WILL SERVE TO PROVIDE ADDITIONAL...LOCALIZED
VORTICITY. NAM12 SIG TOR PARAMETER AS HIGH AS 2-4 THIS EVENING FOR
NORTHEAST IA/SOUTHWEST WI.

ITS NOT CLEAR-CUT ON HOW HIGH THE RISK FOR SEVERE WILL BE...OR WHERE
IT WILL BE THE GREATEST. POSITIONING OF THE WARM FRONT WILL BE
SIGNIFICANT. GFS/NAM TRENDING TOWARD BRINGING THAT FRONT INTO
CENTRAL IA INTO NORTHERN ILL...ADVANCING NORTH DURING THE
EVENING...NEAR THE I-90 CORRIDOR/SOUTH AROUND 06Z. ITS NOT CERTAIN
IT WILL RUN THIS FAST NORTH AS CONVECTION ALONG AND NORTH OF THE
BOUNDARY SHOULD SERVE TO TEMPER ITS MOVEMENT.

IN ADDITION...THERE WILL BE A THREAT FOR SOME SHOWERS/STORMS THIS
AFTERNOON...WELL BEFORE THE EXPECTED CONVECTION OF TONIGHT. THE LOW
LEVEL JET IS EXPECTED TO SPARK A THUNDERSTORM COMPLEX OVER THE
SOUTHERN PLAINS...WHICH THE HRRR TAKES NORTHEAST TOWARD THE AREA.
HOW LONG THE CONVECTION WILL HOLD TOGETHER AS THE LOW LEVEL
JET/MOISTURE TRANSPORT TEMPORARILY WEAKENS AT MIDDAY IS IN QUESTION.
ITS MCV COULD SERVE AS FORCING MECHANISM LATER IN THE AFTERNOON. IF
THE PCPN DOESN/T REACH THE FORECAST AREA...DEBRIS CLOUDS PROBABLY
WILL...AND COULD TEMPER THE WARMING AND THUS INSTABILITY SOME NORTH
OF THE WARM FRONT.

ALL THIS SAID...SEE A SEVERE THREAT TONIGHT...ESPECIALLY ACROSS
NORTHEAST IA/SOUTHWEST WI. PROBABLY MORE MID/LATE EVENING. HAIL IS
THE TOP THREAT...BUT SIGNIFICANT 0-3 KM SHEAR COULD RESULT IN
DAMAGING WINDS IF THERE IS NOT A STRONG STABLE NEAR SFC LAYER.
BUFKIT SOUNDINGS SUGGEST THERE PROBABLY WON/T BE. AND...A TORNADO
THREAT CANNOT BE RULED OUT. LOW LEVEL CURVATURE AND 0-1 KM SHEAR
SUPPORTS IT...AND THE SIG TOR PARAMETER PEGS IT. ESPECIALLY
CONCERNED ABOUT ANY STORMS RIDING THE WARM FRONT. THERE ARE CAVEATS
TO THE RISK PER WHERE CONVECTION GOES...BOUNDARIES...ETC...BUT ITS A
SITUATION THAT NEEDS TO BE MONITORED VERY CLOSELY. EXPECTING WATCHES
AND WARNINGS TONIGHT.

ALL THAT SAID AND HAVEN/T EVEN TOUCHED ON THE HEAVY RAIN THREAT.
MORE ON THAT IN THE HYDROLOGY SECTION BELOW.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 245 AM CDT SUN MAY 11 2014

GFS/ECMWF PROMISE TO KEEP THE REGION UNDER THE INFLUENCE OF AN UPPER
LEVEL TROUGH FOR MUCH OF THE NEW WEEK. BITS OF ENERGY WILL MOVE
THROUGH THE TROUGH AND BRING A SHOWER THREAT FROM TIME TO
TIME...ALTHOUGH WHEN/WHERE THE RAIN CHANCES WILL BE ARE NOT
CERTAIN...WITH MODEL VARIANCES KEEPING CONFIDENCE LOW. WILL STAY
WITH CONSENSUS SOLUTION FOR CHANCES. TEMPERATURES ARE GOING TO TAKE A
TUMBLE DOWNWARD...WITH EC 850 MB TEMP ANOMALIES HOVERING AROUND -1.
HIGHS WILL STRUGGLE TO BREAK 60 DEGREES SOME DAYS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1227 PM CDT SUN MAY 11 2014

MUCH OF THE NEXT 24 HRS WILL BE DOMINATED BY SHRA/TSRA IN AND AROUND
THE AREA. FIRST BAND OF MAINLY -SHRA WILL MOVE ACROSS THE TAF SITES
EARLY THIS AFTERNOON WITH LCL MVFR VSBYS IN THE -RA BUT CIGS MOSTLY
IN THE 5K-8KT FT RANGE. AREA LOOKS TO GET A BREAK FROM THE SHRA/TSRA
FOR THE MID AFTERNOON INTO EARLY EVENING HOURS AS THE MAIN FORCING
IS FOCUSED MORE INTO SOUTHERN/EASTERN IA. VFR CONDITIONS EXPECTED FOR
MUCH OF THE MID AFTERNOON TO EARLY EVENING HOURS. DEEPER MOISTURE
AND STRONGER FORCING/LIFT SPREAD BACK INTO THE AREA BY MID EVENING
WITH A BROAD AREA OF SHRA/TSRA EXPECTED TO OVERSPREAD THE TAF SITES
IN ROUGHLY THE 03Z-12Z TIME-FRAME. MAINLY VFR/MVFR CIGS/VSBYS
EXPECTED IN THE SHRA/TSRA WITH IFR CIGS/VSBYS IN +TSRA AND THE HEAVY
DOWNPOURS. THESE DO NOT LOOK TO PREVAIL AT THE TAF SITES...BUT 12 TO
18 HRS OUT THEY REMAIN DIFFICULT TO TIME THUS INCLUSION OF A LONGER
THAN DESIRED PERIOD TEMPO IFR CONDITIONS LATER TONIGHT. NOT A LOT OF
CONFIDENCE IN THE DETAILS FOR MON MORNING BUT APPEARS AREA WILL GET
A BREAK FROM THE HEAVIER/STRONGER/MORE WIDESPREAD TSRA. GIVEN THE
UNCERTAINTY...FOR NOW CARRIED 5SM -SHRA WITH CB THRU MON MORNING

&&

.HYDROLOGY...
ISSUED AT 245 AM CDT SUN MAY 11 2014

SIGNIFICANT LOW LEVEL MOISTURE TRANSPORT KICKS IN TONIGHT...AND
WHILE WEAKENING ON MONDAY...WILL CONTINUE TO FUEL SHOWERS AND
THUNDERSTORMS THROUGH MON NIGHT. PW/S CLIMB TO AROUND 1.5 INCHES.
EXPECT SOME STORMS OVER THE NEXT COUPLE DAYS TO PRODUCE HEAVY RAIN.
MODELS DROP 1-2 INCHES LATE TONIGHT INTO TUE FOR MUCH OF THE
FORECAST AREA. LOCALLY HIGHER AMOUNTS POSSIBLE. THE HEAVIEST RAIN
WILL FALL TONIGHT. DON/T EXPECT A WIDESPREAD FLOOD THREAT AT THE
MOMENT...BUT THERE COULD BE SOME LOCALIZED IMPACTS.

MEANWHILE...MINOR FLOODING/HIGH WATER CONTINUES ALONG PORTIONS OF
THE MISSISSIPPI RIVER. THE ADDITIONAL RAINS COULD HAVE IMPACTS ON
BOTH TRIBUTARIES AND THE MISSISSIPPI RIVER...SLOWING THE RATES OF
FALL...AND/OR PRODUCE ADDITIONAL RISES OR RENEWED FLOODING.

CHECK THE LATEST HYDROLOGIC STATEMENTS FOR THE DETAILS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....RRS
HYDROLOGY....RIECK
Hazardous weather outlook, May 11, 3:44 AM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
444 AM CDT SUN MAY 11 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-121000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
444 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD TONIGHT. SOME OF THE STORMS
TONIGHT WILL BE STRONG TO SEVERE. LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ARE THE THREATS. SOME OF THE STORMS WILL ALSO
PRODUCE HEAVY RAIN.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS ON MONDAY...WITH A FEW STRONG TO SEVERE STORMS
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SOME SPOTTER ACTIVATION IS LIKELY LATER TODAY. RAINFALL REPORTS
ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS NOT SCHEDULED. HOWEVER...IF THE SEVERE THREAT
INCREASES...ONE COULD BE SCHEDULED FOR LATER TODAY.

WIZ017-029-121000-
TAYLOR-CLARK-
444 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS TONIGHT. A FEW COULD BE STRONG WITH SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR THUNDERSTORMS CONTINUES ON MONDAY...WITH A FEW
STRONGER STORMS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. RAINFALL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

In the hours before

Special weather statement, May 11, 1:09 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
209 PM CDT SUN MAY 11 2014

WIZ061-112015-
GRANT-
INCLUDING THE CITY OF...PLATTEVILLE
209 PM CDT SUN MAY 11 2014

...STRONGER THUNDERSTORMS TO MOVE THROUGH GRANT COUNTY...

BETWEEN 2 PM AND 3 PM A FEW STRONGER THUNDERSTORMS WILL MOVE
NORTHEAST ACROSS GRANT COUNTY AT 45 MPH. THESE STORMS WILL BE
CAPABLE OF FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY
WINDS AND SMALL HAIL. MOVE INDOORS OR TO ANOTHER SAFE PLACE IF
ONE OF THESE STORMS APPROACHES OR MOVES ACROSS YOUR LOCATION.

RRS

The radar

The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
May 11, 1:20 PM CST
Where
Grant County, 2.31 mi SSW of Hurricane
Measured
52 kt (60 mph) estimated gust
Property damage
$175,000
Reported by
Broadcast Media
Coordinates
42.748, -90.781

Strong thunderstorms winds destroyed a 9,000 square foot metal shed dumping about 20,000 bushels of corn on the ground. The shed was destroyed but the corn was able to be salvaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516621.